Florida, 2003

Rip Current in Florida, June 8, 2003

June 8, 2003 · NWS TAE · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 8, 8:55 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 8, 8:55 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
955 AM EDT SUN JUN 8 2003

12Z KTLH SOUNDING IS SATURATED UP TO 800MB (PW 1.94 IN) BUT SHOWS
THAT MID LEVEL DRY AIR HAS WORKED ITS WAY INTO THE REGION. THIS CAN
ALSO BE SEEN ON THE WATER VAPOR LOOP. THE COLD FRONT HAS BECOME
QUASISTATIONARY JUST WEST OF MY CWA AND SHOULD START TO MOVE AGAIN
AS THE UPPER TROUGH SWINGS EAST TODAY. THIS BOUNDARY WILL BECOME
ELONGATED EAST TO WEST ACROSS NORTH FLORIDA BY 12Z MONDAY.

LOCAL RADARS ONLY SHOW ISOLATED TO WIDELY SCATTERED SHOWERS...MAINLY
BIG BEND AND COASTAL WATERS. SHOWERS AND THUNDERSTORMS WILL
REDEVELOP THIS AFTERNOON AND CURRENT POPS LOOK IN ORDER. WILL UPDATE
ZONES ONLY TO REMOVE MENTION OF MORNING CLOUDS IN SOME OF THE ZONES.

MARINE: WINDS AND SEAS ARE BELOW SCEC OVER OUR WESTERN LEGS BUT NOT
SO FOR THE EASTERN LEGS AT THIS TIME. MAY HAVE TO SPLIT ZONES ON THE
UPDATE AND KEEP SCEC HEADLINE IN THE EAST.

BARRY

PREVIOUS DISCUSSION FOLLOWS
***********************************************************************
.SHORT TERM...WATER VAPOR IMAGERY SHOWS DRIER AIR AT MID AND UPPER LEVELS
MOVING OVER WESTERN PORTIONS OF THE FORECAST AREA. THIS HAS BEEN WELL
FORECAST BY THE MODELS AND THIS DRIER AIR SHOULD CONTINUE TO MOVE
EAST. THERE ARE A FEW NARROW RAIN BANDS OVER THE PANHANDLE AND
SOUTHWEST GEORGIA THIS MORNING...BUT THE BEST RAIN CHANCES SHOULD BE
OVER EASTERN SECTIONS OF THE FORECAST AREA WHERE THERE WILL BE
BETTER SYNOPTIC SCALE LIFT AND MOISTURE. TONIGHT THROUGH TUESDAY
SHOULD BE MUCH DRIER AS 500 MB HEIGHTS RISE AND DEEP LAYER MOISTURE
DECREASES. THE SEA BREEZE WILL BE THE TRIGGERING MECHANISM FOR
SCATTERED AFTERNOON AND EVENING DEEP CONVECTION. TEMPERATURES WILL
BE ON THE INCREASE WITH THE DRIER AIR.

.MARINE...SEAS ARE STILL RUNNING 6 TO 7 FEET AT THE GULF BUOYS BUT THE
WINDS HAVE DECREASED TO 10 TO 15 KNOTS. WINDS AND SEAS SHOULD CONTINUE TO
DECREASE AS THE PRESSURE GRADIENT WEAKENS. I MAY KEEP THE SCEC UP FOR ONE
MORE FORECAST PERIOD UNTIL THE SEAS SUBSIDE.

.PRELIMINARY POINT TEMPS/POPS...

TLH 89 71 93 70 / 50 20 30 20
PFN 87 74 88 73 / 30 20 30 20
DHN 89 70 91 71 / 30 20 30 20
ABY 89 70 92 69 / 40 20 30 20
VLD 89 71 93 70 / 60 20 30 20
CTY 85 73 89 72 / 60 20 30 20

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

FOURNIER
Hazardous weather outlook, Jun 8, 4:21 AM EST, 6 hours 17 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 AM EDT SUN JUN 8 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...BUT ORGANIZED SEVERE WEATHER IS NOT LIKELY. THE RAIN IS NOT
FORECAST TO BE AS HEAVY OR PERSISTENT AS YESTERDAY SO FLOODING IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE PANHANDLE COAST
TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

9-FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Walton

When
June 8, 10:38 AM EST to 8:25 PM EST
Where
Walton County, Inlet Beach
Deaths
6 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

At least 28 people were rescued from rough surf off the Walton County beaches. Six persons drowned. Reported by the Walton County EMA.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Walton2003-06-0860MaleIn WaterDirect
Rip Current, Walton2003-06-0836MaleIn WaterDirect
Rip Current, Walton2003-06-0832FemaleIn WaterDirect
Rip Current, Walton2003-06-0862FemaleIn WaterDirect
Rip Current, Walton2003-06-0840MaleIn WaterDirect
Rip Current, Walton2003-06-0853MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364819.